Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 133, NWS Tulsa, OK

April 29, 2009Pittsburg County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at Apr 29, 2009, 11:04 AM CDT for Pittsburg County, Oklahoma. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 29, 2009, 11:04 AM CDT (16:04 UTC)
Expired
Apr 29, 2009, 12:00 PM CDT
In force
56 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon

County Pittsburg County, OK

The radar

The Norman radar (KTLX), 132 km from the middle of the area, began a volume at 16:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 29, 9:36 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 4.1 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2009-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 571 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2009-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
571 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KTSA 291604
SVRTSA
OKC121-291700-
/O.NEW.KTSA.SV.W.0133.090429T1604Z-090429T1700Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
1104 AM CDT WED APR 29 2009

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN PITTSBURG COUNTY IN SOUTHEAST OKLAHOMA

* UNTIL NOON CDT

* AT 1102 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL
  AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 31 MILES NORTHWEST OF ASHLAND TO 18 MILES WEST
  OF ASHLAND TO 34 MILES SOUTHWEST OF ASHLAND...MOVING EAST AT 40
  MPH.

* SOME LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...ASHLAND...
  HAYWOOD...KIOWA...SCIPIO...SAVANNA...BLANCO...MCALESTER...INDIANOLA
  AND KREBS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS. SEEK SHELTER
IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 3459 9588 3468 9589 3468 9608 3469 9610
      3505 9609 3509 9607 3513 9601 3516 9600
      3515 9591 3517 9587 3519 9572 3481 9568
      3459 9575
TIME...MOT...LOC 1604Z 259DEG 34KT 3503 9649 3470 9635
          3447 9651

$$
2 follow-up statements
000 
WWUS54 KTSA 291626
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1126 AM CDT WED APR 29 2009

OKC121-291700-
/O.CON.KTSA.SV.W.0133.000000T0000Z-090429T1700Z/
PITTSBURG OK-
1126 AM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
WESTERN PITTSBURG COUNTY...

AT 1126 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL
SIZE HAIL AND DESTRUCTIVE WINDS TO 80 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 16 MILES WEST OF SCIPIO TO ASHLAND TO 17
MILES SOUTHWEST OF ASHLAND...MOVING EAST AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HAYWOOD...
ARPELAR...SAVANNA...KIOWA...SCIPIO...PITTSBURG...BLANCO...
MCALESTER...KREBS AND INDIANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING DAMAGING
WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3459 9588 3468 9589 3468 9608 3469 9610
      3505 9609 3509 9607 3513 9601 3516 9600
      3515 9591 3517 9587 3519 9572 3481 9568
      3459 9575
TIME...MOT...LOC 1626Z 257DEG 41KT 3507 9624 3479 9599
          3455 9619

$$
000 
WWUS54 KTSA 291645
SVSTSA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1145 AM CDT WED APR 29 2009

OKC121-291700-
/O.CON.KTSA.SV.W.0133.000000T0000Z-090429T1700Z/
PITTSBURG OK-
1145 AM CDT WED APR 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
WESTERN PITTSBURG COUNTY...

AT 1144 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL AND DAMAGING WINDS TO 70 MPH. THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM INDIANOLA TO 6 MILES EAST OF SAVANNA TO 9
MILES SOUTH OF PITTSBURG...MOVING EAST AT 45 MPH.

SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BLANCO...KREBS
AND INDIANOLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM THAT HAS A HISTORY OF PRODUCING DAMAGING
WINDS. SEEK SHELTER IMMEDIATELY INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS.

&&

LAT...LON 3459 9588 3468 9589 3468 9608 3469 9610
      3505 9609 3509 9607 3513 9601 3516 9600
      3515 9591 3517 9587 3519 9572 3481 9568
      3459 9575
TIME...MOT...LOC 1645Z 257DEG 41KT 3514 9584 3484 9573
          3460 9588

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 9:50 AM CDT, 1 hour 14 minutes earlier.

Area forecast discussion, Apr 29, 9:50 AM CDT, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
950 AM CDT WED APR 29 2009

...UPDATE...

.DISCUSSION...
UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH IN SOUTHEAST OKLAHOMA AND
WEST CENTRAL ARKANSAS. VERY WELL DEVELOPED MCS MOVING INTO SOUTHEAST
OKLAHOMA OVER THE NEXT FEW HOURS WITH VERY HEAVY RAIN. MAIN THREAT
FOR SEVERE IS HAIL AND STRONG WINDS.

MCS MOVING INTO AREA WITH PRECIPITABLE WATER AMOUNTS OF 1.5 TO
2 INCHES BRIEF EXTREME RAINFALL IS POSSIBLE WITH THIS SYSTEM.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 1 PM WEDNESDAY TO 7 PM THURSDAY FOR
     OKZ049-OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-
     OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-
     OKZ068-OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-
     OKZ076.

AR...FLASH FLOOD WATCH FROM 1 PM WEDNESDAY TO 7 PM THURSDAY FOR
     ARZ001-ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...15
LONG TERM....10
Hazardous weather outlook, Apr 29, 9:03 AM CDT, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
903 AM CDT WED APR 29 2009

ARZ001-002-010-011-019-020-029-OKZ049-053>076-301000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
845 AM CDT WED APR 29 2009

...HEAVY RAIN EVENT EXPECTED OVER EAST OKLAHOMA AND NORTHWEST ARKANSAS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
RISK...LIMITED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

FLASH FLOOD.
RISK...ELEVATED.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

AREA AT GREATEST RISK...ALL AREAS.

HEAVY RAIN.
RISK...SIGNIFICANT.
AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
ONSET...LATE MORNING.

AREA AT GREATEST RISK...ALL AREAS.

DISCUSSION...
AN UPPER TROUGH WITH A DEEPENING MID LEVEL LOW PRESSURE AREA IS
APPROACHING EASTERN OKLAHOMA AT MID MORNING WITH AN IMPRESSIVE
AREA OF RAIN AND THUNDERSTORMS. RAINFALL AMOUNTS TO OUR WEST HAVE
APPROACHED 4 INCHES IN SOUTHWEST OKLAHOMA AND THIS AREA IS MOVING
INTO EASTERN OKLAHOMA LATE THIS MORNING. PRECIPITABLE WATER VALUES
ARE FORECAST TO BE NEAR 2 INCHES LATER TODAY AS SOUTH WINDS CONTINUE
TO FEED MOISTURE INTO THE AREA AHEAD OF THIS SYSTEM. SOME THUNDERSTORMS
COULD BE SEVERE WITH LARGE HAIL BEING THE MAIN THREAT. HEAVY RAIN IS
LIKELY. WIDESPREAD AMOUNTS OF 1 TO 3 INCHES ARE EXPECTED ACROSS MUCH
OF THE AREA THROUGH THURSDAY WITH LOCAL AMOUNTS OF 5 TO 7 INCHES
POSSIBLE. SATURATED SOIL CONDITIONS WILL ENHANCE RUNOFF...WHICH WILL
LIKELY LEAD TO FLOODING PROBLEMS.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL...HEAVY RAIN POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...
THE UPPER LEVEL PATTERN IS NOT EXPECTED TO UNDERGO MUCH EVOLUTION
OVER THE COMING WEEK. THEREFORE... THE ACTIVE WEATHER PATTERN
WILL PERSIST THROUGHOUT THE ENTIRE 7 DAY FORECAST PERIOD.
THUNDERSTORMS WILL REMAIN POSSIBLE EACH DAY. HEAVY RAINFALL AND THE
POTENTIAL FOR FLOODING WILL AGAIN BECOME A CONCERN ON FRIDAY AS A
SURFACE FRONT ENTERS THE AREA.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EMERGENCY MANAGERS SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS
AND REMAIN AWARE OF CONDITIONS OVER THE COMING DAYS. WEATHER
CONDITIONS AND FORECASTS THIS TIME OF YEAR ARE SUBJECT TO
VERY RAPID CHANGES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 2:49 AM CDTFlash Flood WatchTSAAdair, Cherokee, Choctaw, Craig, Creek, Delaware and 16 more40 hr
Apr 29, 11:42 AM CDTAreal Flood AdvisoryTSANowata, Osage, Washington2 hr
Apr 29, 11:43 AM CDTSpecial Weather StatementTSAOkfuskee47 min
Apr 29, 11:51 AM CDTSevere Thunderstorm WarningTSAHaskell, Latimer, McIntosh, Muskogee, Pittsburg, Pushmataha54 min
Apr 29, 11:56 AM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha64 min
Apr 29, 12:17 PM CDTSpecial Weather StatementTSAOkfuskee, Okmulgee58 min
Apr 29, 12:46 PM CDTWind AdvisoryTSACraig, Creek, McIntosh, Mayes, Muskogee, Nowata and 7 more3 hr
Apr 29, 12:56 PM CDTSevere Thunderstorm WarningTSAChoctaw, Pushmataha79 min
Apr 29, 1:07 PM CDTFlash Flood WarningTSAChoctaw2 hr
Apr 29, 2:06 PM CDTRiver Flood WarningTSANowata3 days
Apr 29, 2:16 PM CDTSpecial Weather StatementTSASequoyah44 min
Apr 29, 2:18 PM CDTSpecial Weather StatementTSALeFlore57 min
Apr 29, 3:19 PM CDTSpecial Weather StatementTSALeFlore41 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.